A mother has issued an urgent warning after her son collapsed and had a seizure after taking just two puffs on an e-cigarette.
Spencer Smith of Honeywell was 16 at the time and was eventually taken to the emergency room fighting for his life after inhaling from a vaporizer.
He was playing football with friends in a Rotherham field when he was offered the vape by some older boys, under the impression that it was just a regular e-cigarette.
Spencer accepted the offer, but just a few minutes after taking a few hits from the vape, he collapsed in the middle of the soccer field, his body convulsing.
Unknown to Spencer, the vape was laced with spices and benzodiazepines.
The teenager remembers little of the experience other than feeling like he was “dying.” His vision initially went before everything became blurry, although he vividly recalls feeling like he wasn’t in his own body.
Thankfully, Spencer made a full recovery but described the ordeal as “the scariest moment of his life.”
Mum Suzanne Smith has now spoken out about the ordeal and how it has affected her whole family, hoping she can warn others of the dangers.
At the time of the incident, she shared her story on social media.
In her post, she said: “This is Spencer who was unresponsive last night and convulsed in an ambulance en route to A&E. I honestly thought we lost him.
“This is not a post for sympathy but I really think it’s so important that all parents are aware and all of Spencer’s friends are aware too Risks of what a few tugs on a steamer are can cause.
“Spencer went to play football with his buddies and a few hours later I got a call saying he needed help and to get there quickly. I found my son in the middle of a field in the dark, unresponsive and convulsing, with an ambulance and police not far behind.
Those few hits on a vape nearly killed him
“Spencer couldn’t communicate, didn’t even recognize me and was in a world of his own, his body twisting and cramping involuntarily. I couldn’t do anything to help him. As he slowly started to return to some kind of reality he stared at me with scared eyes and begged me to help him but there was nothing I could do other than assure him that he was safe and that everything would be fine.
“I didn’t even know if he was going to be okay. His pulse reached over 200 bpm and I was told that they were concerned that his heart might be damaged. Spencer had 3 bottles of Budweiser and said he felt fine. He was offered and took a few tows off the vape of an older boy he knew and sadly trusted.
“He collapsed immediately afterwards and can’t remember anything. Those few hits on a vape nearly killed him.
“I was informed at the hospital this morning that he has tested positive for THC, spices and other benzodiazepines. They said it seems increasingly common for teenagers to use vape infused with other things to give them an extra ‘high’. Spencer is now safely home and recovering out of danger.
“Fortunately, it shouldn’t have any lasting or lasting effects, at least not physically.” Please talk to your teenagers, let them know how extremely dangerous this can be.
“I see so many kids vaping these days, please make sure they know WHAT’S in the vape and that it’s real vape juice and not some sort of ‘home brew’. Let them read this post and see that even a few hits of this home brewed stuff can potentially cost you your life.
“I also want to say a huge thank you to Spencer’s buddies (you know who you are). They were truly amazing, put him in the recovery position, took care of him while I got to him and called 999. You saved his life and I am eternally grateful.”
A year after the scary ordeal, Spencer, now 17, says he’s pretty much returned to his usual self and is enjoying going out with friends again while focusing on moving forward.
However, Suzanne said the whole incident affected her in a very different way.
she said live in yorkshire: “I think it was easier for him because he looked at it from a different angle than I did. I’ve noticed certain things that still trigger him, but he’s a typical teenager who doesn’t want to talk about it much.
“It was really hard for me to let him go out again after the incident. I stopped him from going out and when he did I called and texted. I even started texting his friends when he got mad at me for texting him.
“I had regular panic attacks and flashed back to the event, didn’t sleep and quickly realized I had a problem myself and needed help. He’s a teenager and he needed to get out there and enjoy his life.”
However, Suzanne was able to cope with everything through therapy and now wants to make sure other people are aware of the possible dangers so that a similar incident can be avoided.
She said: “It was a difficult time and I had trauma therapy after the incident which helped me a lot as I was really struggling for a while.
“Through therapy I’ve acknowledged that I did everything I could for him, he knew about drugs, I raised him right and he has a good head on his shoulders.
“Unfortunately, teenagers will experiment, they will make mistakes and as parents we can only educate them, warn them of the dangers and then trust them to make the right decisions.
“That’s why raising awareness is so important to me. If through reading it gets another teenager to stop vaping, I’m happy.”
We pay for your stories!
Do you have a story for The Sun newsroom?
https://www.thesun.ie/health/8706048/e-cigarette-dangers-warning-mum-son-collapsed/ Mom’s urgent warning after son collapses and has a seizure after two puffs on an e-cigarette